Tennessee, 2021

Flash Flood and Damaging Winds in Tennessee, July 10 to 11, 2021

July 10 to 11, 2021 · NWS MEG · 4 events in 3 counties and zones

During the evening of July 10, 2021, an upper-level disturbance pushed into the area from the northwest. As a result, a line of thunderstorms developed and pushed across areas along and north of Interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

During the evening of July 10, 2021, an upper-level disturbance pushed into the area from the northwest. As a result, a line of thunderstorms developed and pushed across areas along and north of Interstate 40. Later that night the storms stalled across the Memphis metropolitan area causing some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 9:55 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 10, 9:55 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1055 PM CDT Sat Jul 10 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 927 PM CDT Sat Jul 10 2021/

UPDATE...

Convection continues to fire up this evening to the north and
west of the Mid-South. The convection is developing along old
outflow boundaries leftover from previous convection. Still not
exactly sure how the convection will evolve during the overnight
hours. The CAMs are consistent on trying to merge the convection
over Southern Missouri with the convection over Western Arkansas
creating a large line of storms. Right now, think it may end up
being clusters of broken line segments moving into the area. Will
have to just wait and see. Damaging winds and locally heavy
rainfall will be the main threats from the storms. POPS look good.
Although, will make some minor tweaks to temperatures. Update
will be out shortly.

KRM

DISCUSSION... /issued 248 PM CDT Sat Jul 10 2021/

Diurnal thunderstorms are popping up across the area this
afternoon. Farther north, ahead of a shortwave which is forecast
to dive south into the mid-section of the country and close off on
Sunday/Monday, more organized convection is expected to develop.
This upper level feature is expected to push a line of
thunderstorms into our area this evening spreading southward
overnight. A slight risk of severe weather is forecast with these
storms over about the north half of our forecast area with
damaging winds the main threat.

Another threat with these storms is heavy rainfall and localized
flash flooding.  A slight risk of excessive rainfall is evident for
a good portion of the area overnight through Sunday.  For now,
holding off on a flash flood watch since the storms tonight are
expected to move fairly progressively south. Additionally, on Sunday
it remains difficult to pinpoint where the boundary will eventually
end up resulting in a focus for potential heavy rainfall on Sunday.
Nevertheless, there is a continued risk for localized flash
flooding.

The upper level low is the dominate feature in our weather into
early next week.  Temperatures will respond with below average
readings through Tuesday before the low lifts out. In the wake of
the upper low more normal temperature readings and a continued
diurnal threat for storms. Later in the period another shortwave
swings through in the westerly flow and pushes another front into
the area.

The overall pattern through the period does not favor prolonged
above average temperatures in our forecast area.  This is due to a
strong upper high over the mountain west and a general trough over
the middle of the country.

Belles

&&

.AVIATION...

Convection organizing across southern MO and northern AR will push
across the Mid-South overnight with a period of IFR vsbys/MVFR
cigs and gusty winds. Expect a few hours of light SHRAs after the
TSRAs roll through followed by a few hours of MVFR cigs Sunday
morning. Some CAMS are showing some TSRA redevelopment in the
morning hours but we should see some stabilization after tonight's
activity. Decided to hold off any redevelopment until the
afternoon hours. Afternoon convection should dissipate with loss
of heating. Low clouds look likely Sunday night into Monday
morning.

Winds will generally be SSW around 10 kts with some higher gusts
during the afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 10, 3:53 AM CST, 19 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
453 AM CDT Sat Jul 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
453 AM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Marginal to slight risk of severe weather exists for portions of
the Mid South on today and through tonight. Clusters of storms will be
possible with a few storms being strong or severe. Gusty winds
and heavy rain will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Marginal risk of severe weather exists for portions of
the Mid South on Sunday. Clusters of storms will be possible with
a few storms being strong or severe. Gusty winds and heavy rain
will be the main threats.

A Marginal to Slight risk of excessive rainfall exists for
portions of the Mid South on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 10:16 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 PM CDT Sat Jul 10 2021

ARZ026-027-110445-
Poinsett AR-Craighead AR-
1116 PM CDT Sat Jul 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...

At 1116 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Brookland, moving southeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Poinsett and eastern Craighead Counties should
monitor this storm closely.

LAT...LON 3597 9061 3597 9045 3593 9029 3562 9029
      3556 9031 3584 9071
TIME...MOT...LOC 0416Z 303DEG 38KT 3588 9057

SMW
Special weather statement, Jul 10, 10:21 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
1121 PM CDT Sat Jul 10 2021

ARZ026-028-MOZ113-115-TNZ001-110445-
Craighead AR-Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-
1121 PM CDT Sat Jul 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
Lake County in western Tennessee...

At 1121 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Gideon to near
Senath to near Monette. Movement was east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Craighead...northwestern Mississippi...
Pemiscot...Dunklin and Lake Counties should monitor this storm
closely.

LAT...LON 3640 8997 3639 8997 3639 8975 3643 8973
      3641 8960 3634 8954 3650 8954 3650 8949
      3646 8947 3650 8936 3630 8946 3619 8956
      3618 8963 3614 8959 3609 8968 3587 8982
      3594 9045 3628 9008 3651 8996
TIME...MOT...LOC 0421Z 256DEG 53KT 3649 8990 3615 9013 3597 9037

SMW
Special weather statement, Jul 10, 10:30 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1130 PM CDT Sat Jul 10 2021

ARZ018-026>028-MOZ113-TNZ019-048-110515-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
Lauderdale TN-Dyer TN-
1130 PM CDT Sat Jul 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Central Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Mississippi County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...
Northwestern Lauderdale County in western Tennessee...
Southwestern Dyer County in western Tennessee...

At 1130 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Leachville to near
Harrisburg. Movement was east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Poinsett...southwestern Greene...Craighead...
Mississippi...southwestern Dunklin...northwestern Lauderdale and
southwestern Dyer Counties should monitor this storm closely.

LAT...LON 3588 9103 3588 9087 3599 9085 3600 9078
      3601 9058 3600 8947 3555 9004 3544 9015
      3544 9035 3568 9104
TIME...MOT...LOC 0430Z 282DEG 37KT 3597 9027 3562 9075

SMW
Special weather statement, Jul 10, 10:46 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1146 PM CDT Sat Jul 10 2021

ARZ009-MOZ113-115-TNZ001-002-019-110530-
Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
1146 PM CDT Sat Jul 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...

Southeastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...

At 1146 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Portageville to
Gosnell. Movement was east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Clay...Pemiscot...Dunklin...Lake...Obion and
Dyer Counties should monitor this storm closely.

LAT...LON 3639 8997 3639 8975 3643 8973 3641 8960
      3634 8954 3637 8951 3650 8954 3650 8949
      3646 8947 3650 8942 3651 8930 3650 8888
      3620 8909 3620 8915 3610 8916 3598 8924
      3600 9032 3620 9020 3663 9003 3663 8996
TIME...MOT...LOC 0446Z 273DEG 37KT 3643 8964 3599 8998

SMW
Local storm report, Jul 10, 10:50 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     HORNERSVILLE            36.04N  90.11W
07/10/2021                   DUNKLIN            MO   AMATEUR RADIO

            SIX INCH TREE LIMB DOWN IN HORNERSVILLE. WINDS
            ESTIMATED AT 50 MPH.

&&

MJ
Special weather statement, Jul 10, 11:28 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1228 AM CDT Sun Jul 11 2021

TNZ001>003-019-020-048-051-110615-
Weakley TN-Lake TN-Crockett TN-Lauderdale TN-Obion TN-Dyer TN-
Gibson TN-
1228 AM CDT Sun Jul 11 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Weakley County in western Tennessee...
Lake County in western Tennessee...
Central Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 1228 AM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Cayce to near Troy
to Unionville. Movement was east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Weakley...Lake...central Crockett...northeastern
Lauderdale...Obion...Dyer and Gibson Counties should monitor this
storm closely.

LAT...LON 3650 8852 3644 8852 3579 8894 3592 8965
      3597 8972 3600 8973 3600 8971 3602 8969
      3610 8967 3611 8962 3613 8959 3615 8959
      3618 8962 3624 8958 3625 8954 3627 8954
      3628 8956 3646 8945 3650 8942 3651 8930
TIME...MOT...LOC 0528Z 264DEG 41KT 3659 8903 3635 8925 3596 8946

SMW

The radar

The Memphis radar (KNQA), 84 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Crockett

When
July 10, 11:50 PM CST to 11:55 PM CST
Where
Crockett County, 1.64 mi SSW of Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.900, -89.245

Tree down on East Road in Friendship.

Thunderstorm Wind, Haywood

When
July 11, 12:03 AM CST to 12:08 AM CST
Where
Haywood County, 0.2 mi SSW of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.597, -89.272

Tree knocked down on Key Corner Street in Brownsville.

Thunderstorm Wind, Crockett

When
July 11, 12:20 AM CST to 12:25 AM CST
Where
Crockett County, 1 mi NE of Gadsden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.790, -88.987

Tree down northeast of Gadsen.

Flash Flood, Shelby

When
July 11, 3:30 AM CST to 5:30 AM CST
Where
Shelby County, 1.31 mi NE of Eads to 1.54 mi ENE of Eads
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.213, -89.653

The intersection of Highway 64 and Airline Road was flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976430, 976440, 976445, 976456.